A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge

@article{Decoutere2012AVA,
  title={A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge},
  author={Liesbeth Decoutere and Sabrina de Winter and Liesbeth Vander Weyden and Isabel Spriet and Maarten Schrooten and Jos Tournoy and Katleen Fagard},
  journal={International Journal of Clinical Pharmacy},
  year={2012},
  volume={34},
  pages={686-688}
}
Case description A 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness. Clinicians diagnosed a metabolic encephalopathy caused by a urinary tract infection which was treated appropriately. Although mirtazapine was stopped during the first hospitalization, the patient’s general practitioner restarted mirtazapine four days before… Expand
Denovo Epileptiform Encephalopathy in an Elderly Patient as a Result ofPsychotrophic Medication Dose Adjustment
TLDR
This case is the first report of denovo epileptiform encephalopathy from increased doses of mirtazapine and donepezil which were previously well tolerated in an elderly patient. Expand
Serotonin syndrome induced by a combination of venlafaxine and clomipramine. A case report.
TLDR
Serotonergic syndrome is a serious and potentially life threatening condition which could manifest itself as a pharmacological side effect, clinically characterized by the presence of a triad of: mental abnormality, autonomic hyperactivity and motor hyperactivity. Expand
Management of severe arterial hypertension associated with serotonin syndrome: a case report analysis based on systematic review techniques
TLDR
It is concluded that classic antihypertensives may not be effective for the treatment of severe hypertension associated with serotonin syndrome, and patients with severe hypertension not responding to benzodiazepines may benefit from cyproheptadine, propofol or both. Expand
Serotonin toxicity after addition of mirtazapine to escitalopram.
TLDR
The case of a patient treated for months with escitalopram, who developed possible serotonin toxicity within 24 hours after addition of a low dose of mirtazapine is presented. Expand
Serotonin Syndrome Due to an Overdose of Moclobemide and Venlafaxine:Case Report and Review of the Literature
Volume 5 • Issue 6 • 1000193 Clin Exp Pharmacol ISSN: 2161-1459 CPECR, an open access journal Serotonin Syndrome Due to an Overdose of Moclobemide and Venlafaxine: Case Report and Review of theExpand
Clinical drug-drug interactions: focus on venlafaxine
TLDR
A comprehensive overview of the pharmacokinetic- and pharmacodynamic-based drug interactions involving VEN is provided, particularly addressing their clinical relevance. Expand
Safety and tolerability of antidepressant co-treatment in acute major depressive disorder: results from a systematic review and exploratory meta-analysis
TLDR
The first systematic review searching PubMed/MEDLINE/PsycInfo/Embase for acute randomized trials in ≥ 20 adults with MDD comparing AD monotherapy with AD + AD co-treatment found that adding noradrenergic and specific serotonergic antidepressants or tricyclic antidepressants to selective serotonin reuptake inhibitors (SSRIs) was specifically associated with more AEs. Expand
Prescription Pattern of Antidepressants for Children and Adolescents in Korea Based on Nationwide Data
TLDR
The study shows the prescription pattern of antidepressants for children and adolescents in Korea, of which a large proportion is off-label, and calls for close monitoring by clinicians treating this population. Expand
Síndrome serotoninérgico secundario a la combinación de venlafaxina y clomipramina. A propósito de un caso
Desde los años 60 se conocen los procesos asociados a la sobreestimulación farmacológica de los receptores serotoninérgicos1, aunque no será hasta treinta años después cuando Sternbach defina losExpand

References

SHOWING 1-10 OF 11 REFERENCES
Serotonin Syndrome Resulting from Coadministration of Tramadol, Venlafaxine, and Mirtazapine
TLDR
It is vital that clinicians are aware of the potential for SS when psychotropic and nonpsychotropic agents are coadministered to certain patients, such as those with both depression and chronic pain. Expand
Serotonin Syndrome Presentation of 2 Cases and Review of the Literature
TLDR
It was found that patients with serotonin syndrome most often presented within 24 hours of medication initiation, overdose, or change in dosage, and most patients had complete resolution of their symptoms within 24Hours of presentation. Expand
Antidepressants and the serotonin syndrome in general practice.
  • F. J. Mackay, N. Dunn, R. Mann
  • Medicine
  • The British journal of general practice : the journal of the Royal College of General Practitioners
  • 1999
TLDR
Improved awareness of the serotonin syndrome is needed within general practice, and there is a need to distinguish the relatively minor serotonergic symptoms from those of a severe, life-threatening serotonin syndrome. Expand
Selective serotonin reuptake inhibitor-induced serotonin syndrome: review.
TLDR
To reduce the occurrence, morbidity, and mortality of the serotonin syndrome, it must be both prevented by prudent pharmacotherapy and given prompt recognition when it is present. Expand
Hyperammonemic encephalopathy caused by urinary tract infection with urinary retention.
An 80-year-old female became somnolent and was emergently admitted to our hospital. The patient had a history of urinary retention and recurrent urinary tract infection. She had no history of liverExpand
Serotonin syndrome: history and risk
  • P. Gillman
  • Medicine
  • Fundamental & clinical pharmacology
  • 1998
TLDR
It is proposed that more systematic national collection of toxicity data is essential in order to quantify the relative risk of serotonin syndrome with various combinations of serotonergic drugs. Expand
Serotonin syndrome associated with polypharmacy in the elderly.
TLDR
A case of serotonin syndrome in a 79-year-old man taking mirtazapine, venlafaxine and quetiapine is described, which illustrates that serotonin syndrome can be caused by combinations of direct and indirect serotonin agonists. Expand
[Sweet's syndrome. Presentation of six cases and review of the literature].
TLDR
Six patients diagnosed with acute febrile neutrophilic dermatosis had diagnostic criteria of the described disease and had good response to corticotherapy and a bibliographic review of this infrequent syndrome. Expand
The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity.
TLDR
Decision rules (the Hunter Serotonin Toxicity Criteria) were developed that were simpler, more sensitive to serotonin toxicity and less likely to yield false positives. Expand
The serotonin syndrome.
The serotonin syndrome is a potentially life-threatening drug reaction that may result from therapeutic medication use, self-poisoning, or interactions between drugs.
...
1
2
...